Wyoming, 2009

Winter Storm in Wyoming, March 28 to 29, 2009

March 28 to 29, 2009 · NWS RIW · 3 events in 3 counties and zones

Strong westerly flow ahead of an approaching Pacific storm produced heavy snowfall in the mountains of far west Wyoming. Snowfall around Jackson Hole ranged from about 3 inches in Jackson to 13 inches at Moose.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong westerly flow ahead of an approaching Pacific storm produced heavy snowfall in the mountains of far west Wyoming. Snowfall around Jackson Hole ranged from about 3 inches in Jackson to 13 inches at Moose. The nearby Teton Range and the higher terrain of Yellowstone National Park received 10 to 16 inches of snow. The exceptions were a few measuring sites at the Jackson Hole Mountain Resort which measured snowfall of 17 to 19 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 28, 2:00 AM MST, 8 hours earlier.

Area forecast discussion, Mar 28, 2:00 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT SAT MAR 28 2009

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
SNOWFALL OVER JACKSON VALLEY TAPERED OFF LATE LAST EVENING...WITH
GENERALLY BENIGN CONDITIONS FOUND OVER CENTRAL AND WESTERN WYOMING
THIS MORNING. SOME HIGH AND MID LEVEL CLOUDS ARE PRESENT OVER
NATRONA AND SWEETWATER COUNTIES...AND LOWER CLOUD COVER CONTINUES TO
LINGER OVER JACKSON VALLEY.

CONTINUED WARMING TEMPERATURES EXPECTED TODAY ACROSS THE CWA UNDER A
NORTHWEST FLOW. SATELLITE DEMONSTRATES ADDITIONAL CLOUD COVER
UPSTREAM THIS MORNING. THIS ADDED MOISTURE WILL IMPACT THE WESTERN
MOUNTAINS AND VALLEYS TODAY...WITH SNOWFALL POSSIBLE ESPECIALLY OVER
THE FAVORED AREA OF SOUTHWESTERN YELLOWSTONE NATIONAL PARK AND OVER
THE TETON MOUNTAINS. ANOTHER SIGNIFICANT STORM SYSTEM WILL REMAIN ON
THE HEELS OF ARRIVING MOISTURE THIS AFTERNOON. AS THE TROUGH OF LOW
PRESSURE MOVES OFF THE PACIFIC COAST SATURDAY EVENING...IT WILL PUSH
CONTINUED MOISTURE OVER WESTERN WYOMING. A ZONAL FLOW WILL SET UP BY
SUNDAY MORNING AS THE SYSTEM PUSHES FURTHER INLAND. FLOW WILL SHIFT
TO THE SOUTHWEST DURING LATE MORNING HOURS OF SUNDAY AS THE TROUGH
BECOMES A CLOSED LOW PRESSURE SYSTEM. THE AXIS OF THIS SYSTEM WILL
MOVE THROUGH CENTRAL IDAHO SUNDAY AFTERNOON AS IT ADVANCES EAST
TOWARDS WYOMING. FOR NOW...MODELS INDICATING THAT WESTERN WYOMING
WILL HAVE THE POTENTIAL FOR 6 TO 12 INCHES OF SNOWFALL THROUGH
SUNDAY EVENING. HIGHLIGHTS ASSOCIATED WITH THIS SNOWFALL WILL BE
DELAYED UNTIL LATER SHIFTS TO ENSURE STRENGTH OF THE SYSTEM.

TEMPERATURES WEST OF THE DIVIDE WILL CONSEQUENTLY BE COOLER ON
SUNDAY...AND HIGH TEMPERATURES EAST OF THE DIVIDE WILL FADE WITH THE
PASSAGE OF A COLD FRONT SUNDAY EVENING. MODELS INDICATING THE LOW
PRESSURE SYSTEM WILL MOVE OVER NORTHERN WYOMING BEGINNING SUNDAY
EVENING...AND WILL CONTINUE TO PUSH EAST THROUGH MONDAY ENDING UP
OVER THE WYOMING...SOUTH DAKOTA AND NEBRASKA BORDERS BY MONDAY
AFTERNOON. SIGNIFICANT SNOWFALL WILL BE POSSIBLE OVER THE BIG HORN
BASIN...BIGHORN MOUNTAINS...THE LOWER ELEVATIONS OF HOT
SPRINGS...SOUTHERN JOHNSON...AND NATRONA COUNTIES THROUGH THE DAY ON
MONDAY. HAVE ISSUED A WINTER STORM WATCH EFFECTIVE FROM SUNDAY
EVENING THROUGH MONDAY AFTERNOON FOR THESE AREAS. SNOWFALL OVER THE
LOWER ELEVATIONS MAY BE BETWEEN 4 AND 8 INCHES...WITH THE HIGHER
ELEVATIONS SEEING POTENTIAL SNOWFALL OF 10 TO 15 INCHES.
ADDITIONALLY...MODELS INDICATING STRONG NORTHWEST WINDS TO FORM OVER
NORTHERN JOHNSON COUNTY DURING THE SAME TIME FRAME...WITH WINDS OF
35 TO 40 MPH WITH GUSTS OF 50 MPH WILL BE POSSIBLE DURING THE
MORNING AND EARLY AFTERNOON HOURS. THESE WINDS COUPLED WITH PERIODS
OF POTENTIALLY HEAVY SNOWFALL HAVE LED TO THE ISSUANCE OF A BLIZZARD
WATCH FOR NORTHERN JOHNSON COUNTY. PLEASE SEE THE WINTER STORM
PRODUCTS...WSWRIW...FOR FURTHER DETAILS REGARDING THIS POTENTIALLY
SIGNIFICANT SNOWSTORM.

SNOWFALL AND WINDS WILL WEAKEN MONDAY EVENING AS THE AREA OF LOW
PRESSURE MOVES EAST OF THE CWA AND ANOTHER ROUND OF NORTHWEST FLOW
MOVES OVER THE CWA. TEMPERATURES ON MONDAY WILL BE COOLER...WITH
AREAS EAST OF THE DIVIDE ONLY REACHING INTO THE LOW TO MID 30S.

.LONG TERM...TUESDAY THROUGH SATURDAY
MODEL DIFFERENCES CONTINUE TONIGHT THE TUESDAY...WEDNESDAY SYSTEM.
THE GFS IS STRONGER WITH THE SHORTWAVE THAT RIDES DOWN IN THE STRONG
NW FLOW BUT BOTH MODELS SHOW PLENTY OF MOUNTAIN SNOWFALL AND PCPN
ACROSS AT LEAST THE NRN ZONES. THE GFS WOULD WARRANT HIGHER POPS
FURTHER SOUTH WITH ITS DIGGING SHORTWAVE AXIS PASSING RIGHT THROUGH
THE AREA WED MORNING. WILL LEAVE THE LIKELY POPS IN THE NW
TUESDAY...SPREADING TO ALL OF THE WEST AND NORTH TUESDAY NIGHT AND
WEDNESDAY WITH CHANCE POPS ELSEWHERE. STRONG 150KT JET MAY ALSO
PROVIDE SOME LEFT EXIT OR CURVED NOSE JET STREAK DIVERGENCE TUESDAY
NIGHT ALONG WITH MODERATE QG AND FRONTAL FORCING. BRISK NW FLOW
PREVAILS WEDNESDAY NIGHT AND THURSDAY WITH ISENTROPIC UPGLIDE AND AT
LEAST CHANCE POPS WARRANTED ACROSS THE MTNS. THE NRN ZONES MAY ALSO
SEE SOME LIGHT RAIN OR SNOW IN THIS PATTERN. NEXT TROUGH BEGINS TO
SLOWLY DIG INTO THE CENTRAL ROCKIES OVER EVEN NRN GREAT BASIN. THE
ECMWF IS FURTHER SW WITH THE TROUGH DEVELOPMENT OVER UTAH WHILE THE
OPERATIONAL GFS HAS THE ELONGATED TROUGH DIGGING THROUGH WYOMING AND
DOWN INTO NRN UT BY FRIDAY EVENING. WILL SHOW INCREASING POPS FROM
WEST TO EAST FRIDAY INTO FRIDAY NIGHT AND CONTINUING INTO SATURDAY
BEFORE GRADUALLY SHIFTING TO THE SERN ZONES SATURDAY NIGHT. LEANED
MORE TOWARDS THE ECMWF ON SATURDAY AND SATURDAY NIGHT. TEMPERATURES
WILL BE A LITTLE TRICKY WITH RAPID TRANSITION FROM ONE SYSTEM TO THE
NEXT. GFS IS COLDER THROUGHOUT WHILE THE ECMWF HAS A COUPLE WARMER
DAYS IN BETWEEN STORMS. FORECAST IS A COMPROMISE EARLY ON AND THEN
LEANING TOWARD THE ECMWF BY THE END OF THE PERIOD.

&&

.AVIATION...
EXPECT LOWERING CIGS AND INCREASING SNOWFALL WEST OF THE DIVIDE
TODAY WITH PREVAILING MVFR CONDITIONS/LOCAL VCNTY KJAC AND THE FAR
WEST AFTER 20Z AND PREVAILING IFR/LIFR CONDITIONS AFTER 29/01Z.
AREAS OF MVFR AND -SN WILL ALSO SPREAD INTO THE SW...KRKS/KBPI/KPNA
ROUTES AFTER 20Z.  EAST OF THE DIVIDE...LOCAL LLWS WILL BE
ENCOUNTERED BTWN KCOD-KLND ALONG THE EAST SLOPES OF THE ABSAROKA AND
WIND RIVER RANGES ALONG WITH SOME TERRAIN OBSCURATIONS DUE TO BLSN.
SW WIND AT 15-25KTS WILL ALSO RESULT IN BLSN AND LOCAL TERRAIN
OBSCURATION BTWN KRKS-KCPR.

&&

.FIRE WEATHER...
WARMING TEMPERATURES EXPECTED OVER MUCH OF THE FORECAST AREA
TODAY...WITH AREAS EAST OF THE DIVIDE SEEING TEMPERATURES IN THE MID
TO UPPER 40S. SNOWFALL WILL DEVELOP OVER THE WESTERN MOUNTAINS AND
VALLEYS TODAY...WHICH WILL CONTINUE INTO THE OVERNIGHT HOURS
TONIGHT. A POTENTIALLY SIGNIFICANT STORM SYSTEM WILL MOVE INTO
WESTERN WYOMING EARLY SUNDAY...AND WILL PUSH THROUGH THE STATE
THROUGH MONDAY. THIS POTENTIALLY POTENT STORM SYSTEM MAY PRODUCE
SIGNIFICANT SNOWFALL EAST OF THE DIVIDE ON MONDAY...AND MAY COUPLE
WITH STRONG WINDS OVER NORTHERN JOHNSON COUNTY TO CREATE BLIZZARD
CONDITIONS DURING THE LATE MORNING AND AFTERNOON HOURS OF MONDAY.
COOLING TEMPERATURES EXPECTED SUNDAY AND MONDAY ACROSS THE STATE
WITH THIS SYSTEM. PLEASE CHECK THE WINTER STORM
PRODUCTS...WSWRIW...FOR FURTHER DETAILS ON THIS POTENTIALLY
SIGNIFICANT WINTER STORM.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
FOR WYZ004>006-008-009-011-020-022.

BLIZZARD WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
WYZ010.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Mar 28, 4:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT MAR 28 2009

WYZ001>020-022>030-291100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT MAR 28 2009

...WINTER STORM AND BLIZZARD WATCHES IN EFFECT FOR NORTH CENTRAL AND
EASTERN WYOMING SUNDAY EVENING THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL MOVE INTO WESTERN WYOMING TODAY AND WILL
INTENSIFY DURING THE LATE EVENING AND OVERNIGHT HOURS. THIS WILL
CREATE SLICK AND SNOW PACKED ROADS OVER THE MOUNTAIN PASSES.
STORM ACCUMULATIONS OF 6 TO 10 INCHES WILL BE POSSIBLE WHEN THE
STORM WINDS DOWN ON SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SYSTEM WHICH MAY BRING MODERATE SNOWFALLS OVER WESTERN WYOMING
WILL MOVE EAST OF THE DIVIDE ON SUNDAY EVENING. AS THIS SYSTEM
MOVES THROUGH THE AREA...SNOWFALL MAY BECOME HEAVY AT TIMES OVER THE
IMPACTED AREAS. STRONG NORTHERLY WINDS ARE ANTICIPATED OVER NORTHERN
JOHNSON COUNTY ON MONDAY WHICH WILL COMBINE WITH SNOWFALL TO CREATE
CONSIDERABLY LOWERED VISIBILITIES WITH BLOWING AND DRIFTING SNOW.
TOTAL SNOW ACCUMULATIONS OVER THE LOWER ELEVATIONS WILL RANGE FROM
4 TO 7 INCHES...WITH 10 TO 15 INCHES POSSIBLE OVER THE MOUNTAINS BY
MONDAY EVENING. TRAVELING IN THIS SYSTEM MAY BECOME TREACHEROUS...
STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR FURTHER UPDATES
REGARDING THIS POTENTIALLY POTENT WINTER STORM SYSTEM.

ANOTHER STORM SYSTEM IS POSSIBLE LATER TUESDAY INTO WEDNESDAY ACROSS
MUCH OF THE AREA. AND YET ANOTHER STORM SYSTEM MAY DEVELOP AND MOVE
INTO WESTERN WYOMING DURING THE DAY FRIDAY AND THEN MOVE EAST OF
THE DIVIDE FRIDAY NIGHT. STAY TUNED FOR THE LATEST FORECASTS FROM
THE NATIONAL WEATHER SERVICE IN RIVERTON DURING THIS VERY ACTIVE
AND QUICKLY CHANGING WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
March 28, 10:00 AM MST to March 29, 10:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
March 28, 10:00 AM MST to March 29, 10:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
March 28, 5:00 PM MST to March 29, 10:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157799, 157800, 157798.